Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 33, NWS Austin/San Antonio, TX

September 11, 2009Frio County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 11, 2009, 1:34 PM CDT for Frio County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2009, 1:34 PM CDT (18:34 UTC)
Expired
Sep 11, 2009, 4:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Frio County, TX

The radar

The Laughlin AFB radar (KDFX), 119 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 2:20 PM CDTFLASH FLOOD7 Se Pearsall, TXHWY 1582 CLOSED FROM HWY 85 SOUTH TO THE COUNTY LINE DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 6.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 111834
FFWEWX
TXC163-112130-
/O.NEW.KEWX.FF.W.0033.090911T1834Z-090911T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
134 PM CDT FRI SEP 11 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN FRIO COUNTY...

* UNTIL 430 PM CDT.

* AT 130 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
  THUNDERSTORMS OVER SOUTHERN FRIO COUNTY. THESE STORMS WERE NEARLY
  STATIONAY OR DRIFTING WESTWARD.  RAINFALL RATES WERE ESTIMATED AT 
  1 TO 2 INCHES AN HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GOLDFINCH...DIVOT AND DERBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2863 9940 2887 9942 2887 9941 2887 9882
      2865 9881

$$
1 follow-up statement
000 
WGUS74 KEWX 111938
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
238 PM CDT FRI SEP 11 2009

TXC163-112130-
/O.CON.KEWX.FF.W.0033.000000T0000Z-090911T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRIO TX-
238 PM CDT FRI SEP 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHERN FRIO COUNTY...

AT 231 PM CDT...SHOWERS AND THUNDERSTORMS HAVE WEAKEN ACROSS SOUTHERN
FRIO COUNTY...HOWEVER RUNOFF WAS STILL RESULTING IN FLASH FLOODING.
DOPPLER RADAR ESTIMATES INDICATE THAT 4 TO 6 INCHES OF RAIN HAS 
FALLEN OVER THE SOUTHWEST CORNER OF FRIO COUNTY.

HIGHWAY 1582 IS CLOSED FROM HIGHWAY 85 SOUTH TO THE FRIO COUNTY LINE
DUE TO FLOODING. 

LOCATIONS IN THE WARNING AREA INCLUDE GOLDFINCH.

LAT...LON 2863 9940 2887 9942 2887 9941 2887 9882
      2865 9881

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 12:47 PM CDT, 47 minutes earlier.

Area forecast discussion, Sep 11, 12:47 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1247 PM CDT FRI SEP 11 2009

.AVIATION...
A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTH CENTRAL
TEXAS WILL KEEP DEEP TROPICAL MOISTURE OVER SOUTH CENTRAL TEXAS FOR
THE NEXT 24 HOURS. PATCHY VARIABLE MVFR CIGS WILL GRADUALLY BECOME
VFR LATER THIS AFTERNOON...HOWEVER SCT TO NUMEROUS SHRA/TSRA WILL
PIVOT WEST AND NORTHWEST AROUND THE UPPER LOW OVER CENTRAL AND
EASTERN PORTIONS OF SOUTH CENTRAL TEXAS WITH SCATTERED SHRA/TSRA
MOVING SOUTH OVER WESTERN PORTIONS. CIGS AND VSBY WILL BE LOWER IN
THE SHRA/TSRA WITH BRIEF LIFR CONDITIONS POSSIBLE. VARIABLE N AND
NE WINDS LESS THAN 10 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 1105 AM CDT FRI SEP 11 2009/

UPDATE...
STEADY MODERATE TO HEAVY RAIN TRENDS CONTINUE OVER THE AREA, WITH
RADAR TRENDS CONTINUING TO SHOW AN OUTWARD EXPANSION OF RAINFALL
ACTIVITY IN THE WARM HOURS AND A CONTRACTION CLOSER TO THE CENTER
DURING THE NIGHTTIME HOURS. FLASH FLOOD WATCH POSTING COVERS THE
ANTICIPATED FLARE-UP OF ACTIVITY PEAKING FROM 2-6 PM. AREAS TO THE
WEST HAVE SOILS THAT ARE JUST AS SATURATED AS THE EASTERN AREAS,
BUT ARE EXPECTED TO SEE LESS WIDESPREAD ACTIVITY. THE POTENTIAL
FOR THE SLOWER, TRAINING CELLS IS ALSO LESS OVER THE WESTERN
COUNTIES. THOSE WATCHING THE RADAR TRENDS SHOULD SEE A HIGHER
RAINFALL ACCUMULATIONS THAN USUAL FOR THESE RADAR ECHOES. THE
RADAR ESTIMATES SHOULD BE PERFORMING WELL FOR MOST AREAS, BUT IT
WILL UNDERESTIMATE IN PERSISTENT LOW-TOPPED RAIN AREAS AND IN
RUGGED TOPOGRAPHY AREAS. 2-4 INCHES OF ADDITIONAL RAIN IS POSSIBLE
ACROSS PARTS OF THE WATCH AREA TODAY, WITH ISOLATED 5 INCH TOTALS
POSSIBLE.

12Z RUNS TRACK MUCH OF TODAYS RAINS NE INTO NORTH CNTRL/NE TX WITH
TIME AND LEAVE AN OPPORTUNITY OF IMPROVING CONDITIONS OVERNIGHT.
THIS IS WHY THE WATCH EXPIRES AT 10 PM. THE NIGHT SHIFTS WILL NEED
TO EVALUATE TRENDS OF THE NEXT INCOMING SHORTWAVE THAT WILL FUSE
INTO THE BACKSIDE OF THE UPPER LOW SATURDAY. THUS A NEW WATCH IS
PROBABLE FOR TOMORROW, WITH THE MOST LIKELY AREA EXPECTED
GENERALLY OVER AREAS GENERALLY ALONG AND NORTH OF I-10.

PREV DISCUSSION... /ISSUED 634 AM CDT FRI SEP 11 2009/

AVIATION...
A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM OVER CENTRAL TX WILL
KEEP DEEP TROPICAL MOISTURE OVER S CENTRAL TX FOR THE NEXT 24
HORUS. PATCHY VARIABLE IFR-MVFR CIGS THIS MORNING WILL GRADUALLY
BECOME VFR THIS AFTERNOON...HOWEVER SCT TO NUMEROUS SHRA/TSRA
WILL MOVE NW ACROSS THE AREA. CIGS AND VSBY WILL BE LOWER IN THE
SHRA/TSRA WITH BRIEF LIFR CONDITIONS POSSIBLE. VARIABLE N AND NE
WINDS LESS THAN 10 KNOTS.

PREV DISCUSSION... /ISSUED 424 AM CDT FRI SEP 11 2009/

ISOLATED MINOR FLOODING POSSIBLE TODAY...

DISCUSSION...
THIS MORNING THE UPPER LOW WAS PARKED OVER THE EDWARDS PLATEAU AND
WESTERN HILL COUNTRY. THIS FEATURE WILL WOBBLE BACK AND FORTH BUT
WILL GENERALLY STAY PERCHED ACROSS SOUTH CENTRAL TEXAS TODAY AND
INTO SATURDAY. THIS WILL LEAD TO CONTINUED WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. MOST AREAS WILL RECEIVE AN
AVERAGE OF ONE HALF TO ONE INCH OF RAIN THROUGHOUT THE DAY.
HOWEVER...LOCALLY HEAVY RAINFALL IS EXPECTED AND COULD SEE TOTALS
UPWARDS OF TWO TO FOUR INCHES BEFORE TONIGHT. ISOLATED MINOR
FLOODING ISSUES ARE THUS A CONCERN. HOWEVER...GIVEN THAT FLOODING
WILL BE ISOLATED AND THAT THERE IS NO DEFINING BOUNDARY TO
PINPOINT WHERE THE HEAVY RAINS WILL FALL...WILL HOLD OFF ON FLASH
FLOOD WATCH FOR THE TIME BEING.

RAIN CHANCES WILL GRADUALLY DECREASE OVER THE WEEKEND AS THE UPPER
LOW SHIFTS EASTWARD. THIS WILL ALLOW DRIER NORTHWEST FLOW ALOFT TO
FILTER INTO THE REGION. RAIN CHANCES WILL STAY IN THE PICTURE
THROUGH MONDAY AS A SURFACE LOW REMAINS DRAPED ACROSS THE MID
TEXAS COAST AND GOOD MOISTURE AVAILABILITY REMAINS.

HIGH TEMPERATURES TODAY THROUGH THE WEEKEND WILL BE BELOW SEASONAL
NORMALS DUE TO EXPANSIVE CLOUD COVER AND PERIODS OF RAIN. WILL SEE
A RETURN TO MID-SEPTEMBER NORMALS BY MID WEEK AS CONDITIONS DRY
OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              83  70  84  68  86 / 100  70  70  50  40
AUSTIN BERGSTROM INTL AIRPORT  84  69  83  68  86 / 100  70  70  50  40
NEW BRAUNFELS MUNI AIRPORT     83  69  85  67  87 / 100  60  60  50  40
BURNET MUNI AIRPORT            81  68  81  66  83 / 100  70  70  50  40
DEL RIO INTL AIRPORT           87  70  84  70  89 /  60  50  40  40  30
GEORGETOWN MUNI AIRPORT        83  69  79  66  84 / 100  70  70  50  40
HONDO MUNI AIRPORT             85  68  84  66  88 /  90  50  50  50  30
SAN MARCOS MUNI AIRPORT        83  69  84  67  86 / 100  70  70  50  40
LA GRANGE - FAYETTE REGIONAL   84  72  83  71  86 / 100  70  70  50  40
SAN ANTONIO INTL AIRPORT       84  70  84  69  87 / 100  60  60  50  40
STINSON MUNI AIRPORT           84  71  84  69  87 / 100  60  60  50  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON.

&&

18/02
Hazardous weather outlook, Sep 11, 5:34 AM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CDT FRI SEP 11 2009

TXZ171>173-183>194-202>209-217>225-228-121000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
534 AM CDT FRI SEP 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
DEEP TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW PRESSURE
SYSTEM OVER CENTRAL TEXAS WILL CONTINUE TO PRODUCE SCATTERED TO
WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE AREA. RAINFALL
TOTALS WILL AVERAGE ONE HALF TO ONE INCH...WITH LOCALLY HEAVIER
AMOUNTS OF 2 TO 4 INCHES. MINOR STREET FLOODING IS POSSIBLE ALONG
WITH RISES ON SMALL CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
OF 1 TO 3 INCHES RAIN SATURDAY. HOWEVER RAIN CHANCES WILL DECREASE
FROM THE WEST SATURDAY NIGHT INTO SUNDAY AS THE UPPER LOW LIFTS
NORTHEASTWARD AND THE ATMOSPHERE DRIES AND STABILIZES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 11, 11:01 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1101 AM CDT FRI SEP 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HEAVY RAIN       8 NNW PEARSALL          28.98N  99.16W
09/11/2009  M4.62 INCH       FRIO               TX   COCORAHS

            2.5 HOUR RAINFALL ENDING AT 1040 AM

&&

EVENT NUMBER EWX0900065

JPB
Local storm report, Sep 11, 11:23 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1123 AM CDT FRI SEP 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HEAVY RAIN       2 N JARRELL             30.85N  97.60W
09/11/2009  E6.00 INCH       WILLIAMSON         TX   CO-OP OBSERVER

            SINCE 730 AM. 8 INCHES SINCE LAST NIGHT

&&

EVENT NUMBER EWX0900066

JPB
Local storm report, Sep 11, 12:06 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1206 PM CDT FRI SEP 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      3 SW MOORE              29.02N  99.05W
09/11/2009                   FRIO               TX   LAW ENFORCEMENT

            US HWY 57 CLOSED FROM I35 WEST TO HWY 140 DUE TO
            FLOODING

&&

EVENT NUMBER EWX0900067

JPB
Local storm report, Sep 11, 12:15 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1215 PM CDT FRI SEP 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLASH FLOOD      JARRELL                 30.82N  97.60W
09/11/2009                   WILLIAMSON         TX   LAW ENFORCEMENT

            NUMEROUS ROADS IN AND AROUND JARRELL CLOSED. I35 N AND
            S BOUND AT A STOP

&&

EVENT NUMBER EWX0900068

JPB
Local storm report, Sep 11, 1:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
123 PM CDT FRI SEP 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      1 NE JARRELL            30.83N  97.59W
09/11/2009                   WILLIAMSON         TX   LAW ENFORCEMENT

            I35 CLOSED AT MM280... ACCESS ROADS ALSO CLOSED DUE TO
            WATER OVER HWYS

&&

EVENT NUMBER EWX0900069

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 12:49 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson116 min
Sep 11, 3:10 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson3 hr
Sep 11, 9:59 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 21 more33 hr
Sep 11, 10:53 AM CDTFlash Flood WarningEWXFrio3 hr
Sep 11, 11:28 AM CDTFlash Flood WarningEWXWilliamson3 hr
Sep 11, 12:00 PM CDTAreal Flood AdvisoryEWXTravis, Williamson2 hr
Sep 11, 1:02 PM CDTAreal Flood AdvisoryEWXFayette118 min
Sep 11, 1:13 PM CDTAreal Flood AdvisoryEWXGonzales2 hr
Sep 11, 1:55 PM CDTFlash Flood WarningEWXTravis, Williamson4 hr
Sep 11, 2:09 PM CDTAreal Flood AdvisoryEWXBastrop, Lee111 min
Sep 11, 2:50 PM CDTAreal Flood AdvisoryEWXLlano115 min
Sep 11, 3:06 PM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Lavaca114 min
Sep 11, 3:35 PM CDTAreal Flood AdvisoryEWXBexar, Comal, Kendall115 min
Sep 11, 4:49 PM CDTFlash Flood WarningEWXComal, Guadalupe3 hr
Sep 11, 5:37 PM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Comal, Guadalupe, Wilson113 min
Sep 11, 5:42 PM CDTFlash Flood WarningEWXWilliamson93 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.